Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 435, NWS Nashville, TN

August 5, 2003Hickman County, Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 5, 2003, 2:01 PM CDT for Hickman County, Maury County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 2:01 PM CDT (19:01 UTC)
Expired
Aug 5, 2003, 3:00 PM CDT
In force
59 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Hickman County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS54 KOHX 051901
SVRBNA
TNC081-119-052000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKMAN COUNTY IN TENNESSEE
  MAURY COUNTY IN TENNESSEE

* UNTIL 300 PM CDT

* AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF CENTERVILLE...MOVING SOUTHEAST
  AT 25 MPH. THE SEVERE THUNDERSTORM WILL PRODUCE WINDS IN EXCESS OF
  58 MPH ALONG WITH HAIL TO ONE INCH IN DIAMETER AS IT MOVES ACROSS
  THE WARNED AREA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTERVILLE AT 205 PM CDT
  SHADY GROVE AT 215 PM CDT
  WILLIAMSPORT AT 225 PM CDT
  COLUMBIA AT 235 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE MOUNT PLEASANT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

LAT...LON 3593 8733 3582 8756 3548 8712 3572 8688

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 5, 2:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT TUE AUG 5 2003

SURFACE BOUNDARY DRAPED WEST TO EAST ACROSS MID STATE AT MID
AFTERNOON WITH CONVECTION FIRING IN ISOLATED LOCATIONS.

SURFACE BOUNDARY SOMEWHAT DIFFICULT TO FIND IN FORECAST MODEL DATA
BUT REMAINS GENERALLY OVER MIDDLE TN/NORTHERN ALABAMA NEXT COUPLE OF
DAYS. THIS COUPLED WITH UPPER TROUGH WILL KEEP AT LEAST SCATTERED
CONVECTION GOING AS ENERGY ROTATES THROUGH UPPER TROUGH.

UPPER TROUGH REMAINS OVER EASTERN US THROUGH 240 HOURS PER MRF WITH
STRONG UPPER RIDGE OUT WEST. NO IMMEDIATE SIGN OF THIS PATTERN
BREAKING DOWN IN THE NEAR FUTURE. THIS PATTERN SHOULD KEEP TEMPS AT
OR BELOW CLIMATOLOGY NEXT SEVERAL DAYS.

PRELIMINARY NUMBERS:
NASHVILLE  68 87 67 87 69  3433
CROSSVILLE 63 81 61 83 63  3433

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Aug 5, 11:30 AM CDT, 2 hours 31 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1130 AM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND
TONIGHT. THERE IS A CHANCE THAT A FEW STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS TONIGHT AS AN UPPER TROUGH SWINGS ACROSS THE
AREA.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL FORM AGAIN ON WEDNESDAY. HOWEVER, AS
THE UPPER TROUGH PULLS TO THE EAST, THE THREAT OF SEVERE STORMS
WILL DIMINISH. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED FOR
THURSDAY. LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED FOR FRIDAY
THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND SPOTTERS MAY BE REQUIRED
TONIGHT.

BOYD
01

In the hours before

Local storm report, Aug 5, 10:41 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1041 AM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    WAYNESBORO                TN   WIND DAMAGE
08/04/03   WAYNE                          HIGHWAY DEPARTMENT
                                          REPORTED 10 TO 15 TREES
                                          DOWN COUNTYWIDE.

1135 PM    SMITHVILLE                TN   WIND DAMAGE
08/04/03   DE KALB                        HIGHWAY DEPARTMENT
                                          REPORTED A TREE DOWN ON
                                          UPPER HELTON ROAD IN THE
                                          WEST PART OF THE COUNTY.

1034 PM    6 SW SMYRNA               TN   WIND DAMAGE
08/04/03   RUTHERFORD                     OFF-DUTY NWS EMPLOYEE
                                          REPORTED THE TOP OF A LARGE
                                          TREE BLOWN OFF.

0100 AM    JAMESTOWN                 TN   WIND DAMAGE
08/04/03   FENTRESS                       SHERIFFS OFFICE REPORTED
                                          FOUR ROADS BLOCKED BY
                                          FALLEN TREES IN THE
                                          SOUTHERN PART OF THE
                                          COUNTY.

1200 AM    LIVINGSTON                TN   WIND DAMAGE
08/04/03   OVERTON                        911 CENTER REPORTED TWO
                                          TREES DOWN ON POWER LINES
                                          IN THE SOUTHEAST PART OF
                                          THE COUNTY.

1200 AM    COOKEVILLE                TN   WIND DAMAGE
08/04/03   PUTNAM                         SHERIFFS OFFICE REPORTED
                                          SEVERAL TREES DOWN ACROSS
                                          THE COUNTY.

1200 AM    SPARTA                    TN   WIND DAMAGE
08/04/03   WHITE                          SHERIFFS OFFICE REPORTED
                                          TREES DOWN ON BREAD HILL
                                          ROAD, EASTLAND, AND JUDGE
                                          AUSTIN ROAD IN SPARTA.

KSV
Local storm report, Aug 5, 10:45 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
1045 AM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    JAMESTOWN                 TN   WIND DAMAGE
08/05/03   FENTRESS                       SHERIFFS OFFICE REPORTED
                                          FOUR ROADS BLOCKED BY
                                          FALLEN TREES IN THE
                                          SOUTHERN PART OF THE
                                          COUNTY.

1200 AM    SPARTA                    TN   WIND DAMAGE
08/05/03   WHITE                          SHERIFFS OFFICE REPORTED
                                          TREES DOWN ON BREAD HILL
                                          ROAD, EASTLAND, AND JUDGE
                                          AUSTIN ROAD IN SPARTA.

1200 AM    COOKEVILLE                TN   WIND DAMAGE
08/05/03   PUTNAM                         SHERIFFS OFFICE REPORTED
                                          SEVERAL TREES DOWN ACROSS
                                          THE COUNTY.

1200 AM    LIVINGSTON                TN   WIND DAMAGE
08/05/03   OVERTON                        911 CENTER REPORTED TWO
                                          TREES DOWN ON POWER LINES
                                          IN THE SOUTHEAST PART OF
                                          THE COUNTY.

KSV
Local storm report, Aug 5, 10:48 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1048 AM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1008 PM    NASHVILLE                 TN   WIND DAMAGE
08/04/03   DAVIDSON                       METRO EOC REPORTED A
                                          MEASURED WIND GUST OF 63
                                          MPH. NUMEROUS TREES AND
                                          POWER LINES WERE DOWN
                                          AROUND THE COUNTY WITH AT
                                          LEAST 200 CALLS. SEVERAL
                                          TREES FELL ON HOUSES AND
                                          CARS.

KSV

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:44 PM CDTSevere Thunderstorm WarningOHXHickman46 min
Aug 4, 8:55 PM CDTSevere Thunderstorm WarningOHXPerry35 min
Aug 4, 9:21 PM CDTSevere Thunderstorm WarningOHXWilliamson39 min
Aug 4, 9:45 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson45 min
Aug 4, 9:58 PM CDTSevere Thunderstorm WarningOHXWayne42 min
Aug 4, 10:20 PM CDTSevere Thunderstorm WarningOHXRutherford40 min
Aug 4, 10:26 PM CDTSevere Thunderstorm WarningOHXWilson49 min
Aug 4, 10:35 PM CDTSevere Thunderstorm WarningOHXSumner40 min
Aug 4, 10:55 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale35 min
Aug 4, 10:55 PM CDTSevere Thunderstorm WarningOHXCannon50 min
Aug 4, 11:07 PM CDTSevere Thunderstorm WarningOHXDeKalb38 min
Aug 4, 11:09 PM CDTSevere Thunderstorm WarningOHXWayne51 min
Aug 4, 11:13 PM CDTFlash Flood WarningOHXWayne2 hr
Aug 4, 11:34 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam, White41 min
Aug 4, 11:43 PM CDTSevere Thunderstorm WarningOHXCannon32 min
Aug 5, 12:17 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, White43 min
Aug 5, 12:59 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.